Thunderstorm Wind, Knox
- When
- July 18, 4:55 AM CST
- Where
- Knox County, Colony
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 40.250, -91.980
A large barn was destroyed by thunderstorm winds.
A thunderstorm complex moved south across the forecast area during the morning hours of July 18th. There were numerous reports of damaging winds and some large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A thunderstorm complex moved south across the forecast area during the morning hours of July 18th. There were numerous reports of damaging winds and some large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 18, 2:04 AM CST, 2 hours 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
304 AM CDT SUN JUL 18 2010
.DISCUSSION...
/304 AM CDT SUN JUL 18 2010/
STRONG/SEVERE CONVECTION WILL BE KNOCKING ON OUR NORTHERN CWA
DOORSTEP BY DAYBREAK. MAIN THREAT WILL BE DAMAGING WINDS IN EXCESS
OF 70 MPH...AND WILL HIGHLIGHT THIS IN THE HWO. SEVERAL CLUSTERS OF
STORMS TO NOTE...ONE IN EXTREME NORTHWEST MISSOURI AND THE OTHER IN
CENTRAL IOWA. AIRMASS REMAINS QUITE UNSTABLE ACROSS THE REGION WITH
MUCAPE OF 3000 TO 4000 J/KG NOTED ACROSS MOST OF MISSOURI. AS THE
COMPLEX CONTINUES TO PROPAGATE SOUTH/SOUTHEAST...THE ATMOSPHERE
AHEAD OF THESE STORMS WILL ONLY BECOME MORE UNSTABLE THROUGH THE
MORNING. SEE NO REASON THESE THUNDERSTORM COMPLEXES WILL WEAKEN AND
THEREFORE HAVE FORECAST CATEGORICAL POPS ACROSS THE NORTHERN CWA
THIS MORNING...TAPERING TO SLIGHT CHANCES ALONG AND SOUTH OF
INTERSTATE 70.
AS NOTED YESTERDAY...PRECIPITATION AND CLOUD COVER WILL HAVE A HUGE
IMPACT ON TEMPERATURES AND HEAT ADVISORY TODAY. IT APPEARS THAT IT
WILL LITERALLY BE A RACE BETWEEN THE THUNDERSTORM COMPLEX/OUTFLOW
AND TEMPERATURES RISING HIGH ENOUGH TO SUPPORT HEAT INDEX CRITERIA.
GIVEN UNCERTAINTY ON HOW FAR SOUTH THE COMPLEX/OUTFLOW WILL
GET...AND DEWPOINT TEMPERATURES ALREADY IN THE MIDDLE/UPPER 70S HAVE
DECIDED TO KEEP THE HEADLINE GOING FOR NOW AND LET THE DAYSHIFT TRIM
FROM NORTH TO SOUTH IF NEEDED.
NUMEROUS OUTFLOW BOUNDARIES AND SYNOPTIC COLD FRONT SETTLE ACROSS
THE CWA THIS EVENING. WEAK LOW LEVEL JET AND MOISTURE CONVERGENCE
SHOULD CONTINUE THUNDERSTORM THREAT SUNDAY NIGHT AND INTO MONDAY.
HEAT HEADLINES MAY BE NEEDED ACROSS CENTRAL MISSOURI ON MONDAY...BUT
WILL LEAVE FOR DAYSHIFT TO DETERMINE THIS. FRONT FINALLY LIFTS NORTH
OF THE CWA BY TUESDAY AND THE WELL ADVERTISED HEAT WAVE WILL BEGIN.
CVKING
&&
.AVIATION...
/641 PM CDT SAT JUL 17 2010/
INITIAL CONCERN WILL BE POSSIBLE THUNDERSTORMS MOVING INTO UIN
AREA OVERNIGHT. THIS TOTALLY DEPENDENT ON DEVELOPMENT UP NORTH.
GIVEN THERE IS NO WAY TO TIME THIS WILL PUT CB AT 12Z THEN PROB30
FOR THE REST OF THE MORING AS THE FRONT WILL BE EDGING CLOSER. COU
LIKELY TOO FAR SOUTH FOR MORINING ACTIVITY. OUTLFLOWS COULD CAUSE
THEM SOME PROBLEMS FOR THE AFTERNOON THUS A PROB 30. AM WORRIED
THOUGH THAT COU MAY BE CAPPED SUNDAY AFTERNOON AND NOTHING WILL
HAPPEN UNTIL AFTER SUNSET AS THE FRONT APPROACHES AND LOW LEVEL
JET BEGINS TO FIRE UP. VFR AND LIGHT SOUTH WIND WHER NO
THUNDERSTORMS CAUSE PROBLEMS
SPECIFICS FOR KSTL...STL LOOKS GOOD FOR OVERNIGHT AND MOST OF
SUNDAY. WILL KEEP A VCTS FOR ONE HOUR DUE TO TOWERING CUMULUS ALL
OVER THE AREA AND RADAR SHOWING A FEW SHOWERS POPPING UP JUST EAST
OF STL. DON'T THINK OVERNIGHT ACTIVITY TO THE NORTH WILL AFFECT
STL. PER SPC DISCUSSION FOR SUNDAY...ATMOSPHERE MAY BE CAPPED THUS
ANY OUTFLOWS MAY NOT CREAT A PROBLEM. WILL PUT VCTS IN FOR 20-24Z
JUST IN CASE. AT FRONT APPROACHES SUNDAY EVENING FEEL CHANCES FOR
THUNDER WILL IMPROVE AS CAP WEAKENS AND LOW LEVEL JET KICKS IN.
THUS A PROB30 FOR 03-06Z. VFR WHERE THUNDER DOES NOT CAUSE
PROBLEMS.
JPK
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BOONE MO-CALLAWAY
MO-COLE MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-IRON MO-
JEFFERSON MO-MADISON MO-MONITEAU MO-MONTGOMERY MO-OSAGE MO-
REYNOLDS MO-ST. CHARLES MO-ST. FRANCOIS MO-ST. LOUIS CITY
MO-ST. LOUIS MO-STE. GENEVIEVE MO-WARREN MO-WASHINGTON MO.
IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLINTON IL-MADISON
IL-MARION IL-MONROE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON
IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 315 AM CDT SUN JUL 18 2010 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-191200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 315 AM CDT SUN JUL 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT HEAT INDEX VALUES OF 105 DEGREES OR HIGHER ARE EXPECTED ALONG AND SOUTH OF INTERSTATE 70 LATE THIS MORNING AND AFTERNOON. THUNDERSTORMS...SOME SEVERE AND CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 70 MPH...WILL MOVE ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS THIS MORNING. ADDITIONAL THUNDERSTORMS ARE LIKELY TO DEVELOP LATER TODAY AND TONIGHT. SOME OF THESE THUNDERSTORMS COULD ALSO BE SEVERE AND CAPABLE OF PRODUCING LARGE HAIL AND WIND GUSTS IN EXCESS OF 70 MPH. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THUNDERSTORMS...WHICH COULD LEAD TO FLASH FLOODING OF LOW LYING AREAS. MODERATE FLOODING CONTINUES ALONG PARTS OF THE MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD STATEMENTS FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A THREAT OF THUNDERSTORMS WILL LINGER ACROSS PARTS OF THE REGION MONDAY THROUGH TUESDAY. HEAT INDEX VALUES AROUND 100 DEGREES ARE EXPECTED DURING THE AFTERNOON AND EVENING HOURS MONDAY THROUGH FRIDAY. MODERATE FLOODING IS FORECAST TO CONTINUE ALONG PARTS OF THE MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD STATEMENTS FOR SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER AND FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 CVKING
The Quad Cities radar (KDVN), 192 km away, was scanning. The volume nearest the first event began at 10:53 UTC.
13 thunderstorm wind, 4 hail. Local standard time, as filed.
A large barn was destroyed by thunderstorm winds.
Thunderstorm winds blew off part of the roof of a building. The debris was scattered for over a quarter of a mile to the east. Four other buildings on the property sustained minor roof or wall damage. Also, some of the metal roof was wrapped around a power pole nearby.
Thunderstorm winds blew down a large tree and numerous tree limbs in town.
Thunderstorm winds snapped two power poles on Schoenthal Road just north of intersection with Highway 87.
Thunderstorm winds blew down numerous large tree limbs around town. One large tree limb fell onto power lines and knocking them down.
Thunderstorm winds blew down numerous large tree limbs around town.
Numerous small tree limbs were blown down as well as a few large tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253488, 248205, 248207, 248208, 248211, 248219, 248223, 249330, 248233, 248224, 248232, 248234, 248225, 249324, 249326, 249327, 249329.